Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 23, NWS Austin/San Antonio, TX

May 14, 2010Bandera County, Medina County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 14, 2010, 11:06 AM CDT for Bandera County, Medina County, Uvalde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2010, 11:06 AM CDT (16:06 UTC)
Expired
May 14, 2010, 2:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bandera County, TX, Medina County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 92 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 4.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3933 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3933 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WGUS54 KEWX 141606
FFWEWX
TXC019-325-463-141900-
/O.NEW.KEWX.FF.W.0023.100514T1606Z-100514T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1106 AM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BANDERA COUNTY...
  NORTHWESTERN MEDINA COUNTY...
  NORTHEASTERN UVALDE COUNTY...

* UNTIL 200 PM CDT.

* AT 1100 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING FROM A THUNDERSTORM 15 MILES SOUTHWEST OF TARPLEY...
  MOVING NORTHEAST AT 15 MPH. RADAR ESTIMATES NEARLY 8 INCHES OF     
  RAIN HAS FALLEN IN THE NORTHWEST CORNER OF MEDINA COUNTY. MORE     
  SHOWERS ARE MOVING INTO THIS AREA AND ONE TO TWO INCHES            
  OF ADDITIONAL RAIN ARE LIKELY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2953 9950 2969 9939 2969 9908 2935 9929
      2935 9950

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 10:43 AM CDT, 23 minutes earlier.

Area forecast discussion, May 14, 10:43 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1043 AM CDT FRI MAY 14 2010

.UPDATE...
THIS MORNINGS MCS HAS PRODUCED A RAIN COOLED BOUNDARY ACROSS
ACROSS THE SRN EDGE OF THE ESCARPMENT. CONVECTION ALONG THE I35
CORRIDOR CONTINUES TO PUSH EASTWARD INTO THE ERN CWA BUT HAS WEAKENED
IN THE PAST COUPLE HOURS AND CONCERN HAS SHIFTED TO HEAVY RAINFALL
ALONG AND JUST BEHIND THE BOUNDARY. TRAINING CELLS/BACK BUILDING
ACROSS FROM SAN ANTONIO WESTWARD TO NEAR DEL RIO BEHIND THE BOUNDARY.
VERY HEAVY RAINS HAVE ALREADY FALLEN ACROSS PARTS OF MEDINA COUNTY
AND THIS SAME AREA IS THE FOCUS FOR THE TRAINING CELLS. INCREASED
POPS EARLIER TO GOOD CHANCE OR LIKELY CATEGORY MOST AREAS FOR
TODAY.

&&

.PREV DISCUSSION... /ISSUED 633 AM CDT FRI MAY 14 2010/

AVIATION...
MOISTURE CONTINUES TO INCREASE ACROSS THE AREA AND DISTURBANCES
MOVING FROM WEST TO EAST WILL CREATE SCATTERED SHOWERS AND
THUNDERSTORMS INTO THE WEEKEND. SOME OF THE STORMS WILL BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANY STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL REDUCING VSBYS TO 1 TO
3 MILES OR LESS. MVFR CIGS WILL CONTINUE THROUGH 16Z-18Z THEN
BECOME VFR. EXPECT THE RETURN OF LOWER CLOUDS AND MVFR CIGS
BETWEEN 04Z- 06Z TONIGHT. IN VCNTY OF SHRA/TSRA COULD SEE IFR CIGS
THEN IMPROVING OUTSIDE OF THE RAIN AREA. WILL SEE E/SE WINDS 10 TO
20 KTS EASTERN LOCATIONS AND SE 15 TO 25 KTS AT KDRT. AFTER 00Z
WINDS WILL DECREASE BACK TO NEAR 10 KTS.

PREV DISCUSSION... /ISSUED 419 AM CDT FRI MAY 14 2010/

DISCUSSION...
MODELS BASICALLY AGREE ON THE PATTERN, HOWEVER THE SMALLER SCALE
FEATURES REMAIN INCONSISTENT AND LACK CONSENSUS THROUGH THIS
FORECAST CYCLE.

TODAY THROUGH SUNDAY, AN UPPER LEVEL TROUGH WILL MOVE EAST ACROSS
THE WESTERN AND CENTRAL STATES. SHORT-WAVES TRAVERSING THE FLOW
ALOFT OVER TEXAS WILL INTERACT WITH A MOIST AIRMASS DUE PERSISTENT
SOUTHERLY LOWER LEVEL FLOW. HAVE MAINTAINED GENERALLY CHANCE POPS
WHICH ARE HIGHER THAN MAV/MET IN FAVORING THE WETTER ECMWF. CAPE
AND SHEAR SUGGEST THAT STRONG TO SEVERE STORMS ARE POSSIBLE AND
AGREE WITH SPC SHOWING MAINLY OUT WEST TODAY INTO SATURDAY, THEN
MAINLY ACROSS THE NORTH SUNDAY. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREATS. PWS UP TO 1.8 INCHES ALSO SUGGESTS A POSSIBILITY
OF LOCALLY HEAVY RAINS AT TIMES. SOME SPOTS MAY RECEIVE RAINFALL
TOTALS TODAY THROUGH SUNDAY OF 2 TO 4 INCHES WHICH MAY CAUSE MINOR
SMALL STREAM AND URBAN TYPE FLOODING. HOWEVER, MOST AREAS WILL GET
LESS THAN ONE INCH. HPC QPF SEEMS REASONABLE. HAVE MAINLY FOLLOWED
THE MAV TEMPERATURES.

MONDAY THROUGH THURSDAY, ANOTHER SMALLER UPPER LEVEL TROUGH WILL
MOVE SLOWLY ACROSS THE SOUTHERN STATES. FAVOR THE WETTER CANADIAN,
ECMWF, AND NOGAPS MODELS AND WILL CONTINUE TO GO SLIGHTLY HIGHER
THAN MEX WITH SLIGHT CHANCE POPS. HAVE GENERALLY FOLLOWED THE MEX
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  69  85  69  87 /  50  30  30  20  30
AUSTIN BERGSTROM INTL AIRPORT  85  69  84  68  87 /  50  30  30  20  30
NEW BRAUNFELS MUNI AIRPORT     86  69  86  69  89 /  60  30  30  20  30
BURNET MUNI AIRPORT            82  67  83  68  84 /  60  30  30  20  40
DEL RIO INTL AIRPORT           88  69  88  71  92 /  50  30  20  20  20
GEORGETOWN MUNI AIRPORT        85  68  82  68  85 /  50  30  30  20  40
HONDO MUNI AIRPORT             87  69  87  70  90 /  70  30  20  20  20
SAN MARCOS MUNI AIRPORT        87  70  84  70  89 /  50  30  30  20  30
LA GRANGE - FAYETTE REGIONAL   86  71  83  70  87 /  40  30  40  20  40
SAN ANTONIO INTL AIRPORT       85  70  85  71  89 /  70  30  20  20  30
STINSON MUNI AIRPORT           86  70  87  71  90 /  70  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/05
Hazardous weather outlook, May 14, 5:57 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
557 AM CDT FRI MAY 14 2010

TXZ171>173-183>194-202>209-217>225-228-151100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
557 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY
AND INTO THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK FOR SOME OF
THE STORMS TO BECOME SEVERE ACROSS THE RIO GRANDE PLAINS AND
WESTERN HILL COUNTRY LATE THIS AFTERNOON AND INTO THE EVENING. THE
MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. STRONG
STORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND TONIGHT AND
ANY ONE OF THOSE COULD BECOME SEVERE. THERE WILL ALSO BE A THREAT
FOR LOCALLY HEAVY RAINFALL CAUSING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
WITH INCREASING MOISTURE AND SEVERAL DISTURBANCES EXPECTED TO MOVE
EAST ACROSS THE AREA...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO SUNDAY. THE THREAT FOR SEVERE STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE ACROSS THE HILL
COUNTRY SATURDAY THEN ACROSS THE EASTERN HILL COUNTRY AND
NORTHEAST SECTIONS OF THE AREA ALONG AND EAST OF I-35. BOTH
SATURDAY AND SUNDAY THERE WILL BE LOCALLY HEAVY RAINFALL THAT WILL
CAUSE LOCALIZED FLOODING OF CREEKS...STREAMS...POOR DRAINAGE AREAS
AND LOW WATER CROSSINGS. RAINFALL TOTALS BY SUNDAY EVENING COULD
REACH 2 TO 4 INCHES IN SOME LOCATIONS. DRIER WEATHER IS EXPECTED
AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

In the hours before

Local storm report, May 14, 9:42 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 AM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            1 S BANDERA             29.71N  99.07W
05/14/2010                   BANDERA            TX   LAW ENFORCEMENT

            HIGHWAYS FM1283 AND PARK ROAD 37 ARE CLOSED DUE TO HIGH
            WATER.

&&

EVENT NUMBER EWX1000241

MCDONALD
Local storm report, May 14, 9:45 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 AM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLOOD            E MICO                  29.53N  98.93W
05/14/2010                   MEDINA             TX   LAW ENFORCEMENT

            FM2676 IS CLOSED AND THERE IS A HIGH WATER RESCUE
            TAKING PLACE.

&&

EVENT NUMBER EWX1000242

MCDONALD
Local storm report, May 14, 10:20 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1020 AM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 NW GUADALUPE RIVER ST 29.90N  98.54W
05/14/2010  M2.81 INCH       KENDALL            TX   COCORAHS

            2.81 INCHES IN LESS THAN 3 HOURS.

&&

EVENT NUMBER EWX1000243

MCDONALD
Local storm report, May 14, 10:25 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1025 AM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       1 SSE LAKEHILLS         29.59N  98.94W
05/14/2010  E7.50 INCH       BANDERA            TX   PUBLIC

            HEAVY RAIN ON THE EAST SIDE OF MEDINA LAKE IN LAKEHILLS

&&

EVENT NUMBER EWX1000244

CJM
Local storm report, May 14, 10:32 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1032 AM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY RAIN       3 SSW SHAVANO PARK      29.54N  98.57W
05/14/2010  M1.10 INCH       BEXAR              TX   COCORAHS

            1.10 INCHES OF RAINFALL IN 52 MINUTES.

&&

EVENT NUMBER EWX1000245

MCDONALD
Local storm report, May 14, 10:41 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1041 AM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     HEAVY RAIN       2 N SHAVANO PARK        29.62N  98.55W
05/14/2010  M2.20 INCH       BEXAR              TX   COCORAHS

            2.20 INCHES OF RAINFALL IN 72 MINUTES.

&&

EVENT NUMBER EWX1000246

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:59 AM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde46 min
May 14, 5:01 AM CDTSevere Thunderstorm WarningEWXUvalde44 min
May 14, 5:40 AM CDTFlash Flood WarningEWXBandera, Medina3 hr
May 14, 6:42 AM CDTSevere Thunderstorm WarningEWXMedina48 min
May 14, 8:22 AM CDTTornado WarningEWXBandera, Bexar, Medina23 min
May 14, 8:47 AM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Hays, Kendall43 min
May 14, 8:47 AM CDTSevere Thunderstorm WarningEWXBexar, Medina22 min
May 14, 8:55 AM CDTSevere Thunderstorm WarningEWXBexar, Medina34 min
May 14, 9:07 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina113 min
May 14, 9:45 AM CDTFlash Flood WarningEWXBandera, Bexar, Medina4 hr
May 14, 10:22 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe, Hays, Medina2 hr
May 14, 10:42 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe3 hr
May 14, 11:03 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 26 more26 days
May 14, 12:29 PM CDTAreal Flood AdvisoryEWXFrio, Medina, Uvalde, Zavala3 hr
May 14, 1:46 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Comal, Frio, Guadalupe and 1 more3 hr
May 14, 2:05 PM CDTAreal Flood AdvisoryEWXBexar115 min
May 14, 3:14 PM CDTRiver Flood WarningEWXBexar, Wilson54 hr
May 14, 4:56 PM CDTRiver Flood WarningEWXMedina5 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.